A stepfather has issued a warning on social media against giving ibuprofen to children with coronavirus symptoms when his stepdaughter's condition rapidly deteriorated after taking the drug.
With cases of Covid-19 sweeping the UK, you may have stocked up on over the counter drugs in case you or your family fall ill.
But one stepfather took to social media to issue a warning against giving ibuprofen to children with symptoms of the virus.
The post came when his young stepdaughter Amelia’s condition worsened after taking the drug.
The four-year-old from Bristol had been unwell with a cough and fever, symptoms associated with coronavirus, when she was given ibuprofen.
Stepdad Dan headed to Facebook to describe how Amelia’s condition had deteriorated in a rather terrifying way after the dose.
‘She was panting while trying to breathe, her heart rate was very rapid, she couldn’t keep her eyes open, couldn’t lift her head up, her body was shaking, she started being sick on herself and her temperature had risen to 39.4,’ he penned.
‘We called back up and they sent out an emergency ambulance and once the paramedics got here, they managed to bring her temp and stats down a bit, they’re still higher than normal but not dangerous high anymore.’
He went on to urge families to use paracetamol based products like Calpol for unwell children amid coronavirus fears.
This comes after French health authorities also warned against taking anti-inflammatory drugs like ibuprofen if you think you’ve caught Covid-19, because they could make it worse.
The country’s health minister, Olivier Véran, who is a qualified doctor and neurologist, took to social media to issue a warning at the weekend, explaining, ‘The taking of anti-inflammatories [ibuprofen, cortisone … ] could be a factor in aggravating the infection. In case of fever, take paracetamol. If you are already taking anti-inflammatory drugs, ask your doctor’s advice.’
This is down to the fact that anti-inflammatory drugs are known to be a risk for those with infectious illnesses because they can diminish the response of the body’s immune system.
The general advice is that patients should opt for paracetamol because it will help to reduce a fever without ‘counterattacking inflammation’.
Jean-Louis Montastruc, the head of pharmacology at Toulouse hospital, told RTL radio, “Anti-inflammatory drugs increase the risk of complications when there is a fever or infection.”